Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS Birmingham, AL

September 14, 2024Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 14, 2024, 6:14 AM CDT for Jefferson County, Shelby County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2024, 6:14 AM CDT (11:14 UTC)
Expired
Sep 14, 2024, 9:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:00 AM CDTFLASH FLOODKingston, ALHeavy rainfall caused flooding in Birmingham. A few roadways were temporarily impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS54 KBMX 141114
FFWBMX
ALC073-117-141415-
/O.NEW.KBMX.FF.W.0019.240914T1114Z-240914T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
614 AM CDT Sat Sep 14 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Jefferson County in central Alabama...
  North Central Shelby County in central Alabama...

* Until 915 AM CDT.

* At 614 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain 
  Brook, Gardendale, Irondale, Fultondale, Tarrant, Indian Springs 
  Village, Cahaba Heights, Samford University, Five Points South, 
  The Summit, U.A.B. Campus, Kingston, Regions Field, B.j.c.c. and 
  Birmingham Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3341 8683 3345 8686 3351 8689 3354 8693
      3355 8693 3358 8691 3361 8684 3364 8677
      3363 8675 3361 8671 3353 8664 3346 8661
      3344 8661 3342 8661 3340 8660 3331 8680
      3337 8681

FLASH FLOOD...RADAR INDICATED

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:29 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 14, 3:29 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
329 AM CDT Sat Sep 14 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Sunday)
Issued at 305 AM CDT SAT SEP 14 2024

The remnant low of Francine continues to rotate over the Lower
Mississippi River Valley today, slightly drifting to the east, but
with its center remaining to the west of Central Alabama. A
convergent low level moisture axis oriented north to south this
morning will continue to provide focus for showers. This axis is
expected to pivot northeastward today, with widespread showers and
occasional thunderstorms across much of the area, especially
across the north and east. As the upper low drifts back westward
tonight and tomorrow, the axis will remain over the area, allowing
for continued showers and storms.

Rainfall amounts today through Sunday could vary from 0.5inch to
as much as 4 inches, depending on where rain bands and training
set up. Opted to leave counties in the Flood Watch given the
uncertainty on the locations of these bands, and extended the
watch through tonight. As the upper low weakens, winds aloft have
also weakened. With less shear and limited surface instability,
chances of severe storms or tornadoes are too low to include in
the forecast.

14

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 305 AM CDT SAT SEP 14 2024

Monday through Friday.

The rainy pattern will continue Sunday night through Monday across
Central AL as the remnants of Francine persist for yet another day.
The trough deepens through the Gulf States Monday night into Tuesday
and will push a boundary southward towards the coast. Drier air will
build in behind this boundary Tuesday through Wednesday. Then, for
the second half of the week, a quasi-omega block pattern sets up
with a deep trough over the west coast and an upper low over the
Coastal Mid-Atlantic region. This will lead to mostly rain-free
conditions Wednesday through Friday across Central AL as drier
northerly flow persists on the back side of the low to our east.

Temperatures will gradually warm into the mid to upper 80s by the
end of the week with lows in the 60s.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1247 AM CDT SAT SEP 14 2024

A stalled frontal boundary remains over Central Alabama, oriented
north to south. Along this boundary, showers will continue to move
south to north through the morning hours. This moisture axis will
pivot later today, with widespread showers and thunderstorms
impacting much of the area, especially terminals across the north
and east.

A mixture of MVFR and IFR cigs will not improve much through the
period. Southeasterly winds at 6-10kts through the day will
diminish this evening to 3-6kts.

14

&&

.FIRE WEATHER...

High rain chances will continue across the area today through early
next week. Winds will be out the east for much of the day and could
be gusty at times, especially in higher terrain areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  65  78  63 /  80  70  60  40
Anniston    77  68  78  66 /  80  70  60  40
Birmingham  77  68  76  66 /  80  70  70  50
Tuscaloosa  81  68  78  66 /  50  50  80  60
Calera      79  69  77  68 /  80  60  70  60
Auburn      78  68  77  66 /  80  70  60  50
Montgomery  82  70  79  68 /  60  50  70  60
Troy        82  68  78  66 /  60  50  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson-
Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell-
Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...14
LONG TERM....25/Owen
AVIATION...14
Hazardous weather outlook, Sep 14, 3:40 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 AM CDT Sat Sep 14 2024

ALZ011>015-017>050-151145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 AM CDT Sat Sep 14 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms are forecast across Central Alabama today,
posing continued threats for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:48 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Sep 13, 8:32 PM CDTSpecial Weather StatementBMXPerry43 min
Sep 13, 8:51 PM CDTAreal Flood AdvisoryBMXChilton, Dallas, Perry114 min
Sep 13, 10:16 PM CDTFlash Flood WarningBMXBibb, Chilton, Dallas, Perry3 hr
Sep 13, 10:34 PM CDTAreal Flood AdvisoryBMXWinston116 min
Sep 13, 11:47 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes3 hr
Sep 14, 3:19 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton3 hr
Sep 14, 4:55 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 14, 5:20 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 14, 6:18 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker, Winston3 hr
Sep 14, 6:31 AM CDTAreal Flood AdvisoryBMXChilton, Coosa, Shelby70 min
Sep 14, 6:33 AM CDTAreal Flood AdvisoryBMXShelby3 hr
Sep 14, 7:31 AM CDTAreal Flood AdvisoryBMXCoosa, Shelby, Talladega3 hr
Sep 14, 7:36 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair3 hr
Sep 14, 9:54 AM CDTAreal Flood AdvisoryBMXClay, Tallapoosa3 hr
Sep 14, 11:11 AM CDTAreal Flood AdvisoryBMXBarbour2 hr
Sep 14, 11:16 AM CDTFlash Flood WarningBMXBarbour3 hr
Sep 14, 12:21 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock3 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.